What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 8, 6:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 8, 6:20 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
620 AM EST Thu Mar 8 2018
.SYNOPSIS...
Low pressure over Lake Huron will remain nearly stationary today
and will then move southeast and away from the area tonight. A
trough will rotate southeast across the area today. A trough of
low pressure will linger back west over the local area through
Friday. High pressure will build slowly east into the western
Great Lakes and weaken into a ridge over the local area by
Saturday. The ridge will become nearly stationary through Sunday
morning.
&&
.NEAR TERM /THROUGH FRIDAY/...
Band of snow near Lake Erie is showing signs of dissipating due
to the surface trough rotating southeast toward the area. This
trough is producing some shear to break up the band. After the
trough moves into the area, another general area of snow is
expected and then transition into snow for mainly the eastern
portions of the forecast area. Winter weather advisory remains
in effect where posted. Otherwise, no major changes with this
update.
Previous Discussion...
An upper level ridge will continue to build east into the
western United States through Friday while troughiness and upper
level low pressure system continue to deepen in the eastern
United States. This will cause significant cyclonic flow across
the forecast area that will force the Polar Jet Stream to the
south of the region. Late winter arctic air will spill south out
of the North Pole into the forecast area and combine with
synoptic moisture wrapping around the upper level low pressure
system. Some lake enhancement of the moisture will take place as
well to help support the precipitation threat.
A look at the model soundings indicates that fairly good upward
vertical motion will take place across the forecast area along
with an extensive area of snow growth potential across much of
the forecast area. Expecting a swath of snow to spread south
across the area and bring some light snow to the entire forecast
area today. The snow will then transition to the central and
eastern portions of the forecast area this afternoon into
tonight. Snowfall amounts of 3 to 5 inches are expected from
Cuyahoga and Medina counties east but excluding the lakeshore of
Lake, Ashtabula, and Erie counties. Lower amounts of snow are
expected in this area. So, with that in mind, will hoist a
winter weather advisory for Cuyahoga, Medina, Lake, Geauga,
Portage, Summit, Trumbull, Inland Ashtabula, Inland Erie, and
Crawford counties. The advisory will go from 3 PM this afternoon
through 1 PM tomorrow afternoon. The best chance for the heavier
snow will be overnight when the dendritic snow growth, upward
vertical motion, and moisture all come together. Will hold off
on any watches or warnings for the snow due to the wind flow
experiencing some shear at times and any bands that develop
shifting around limiting accumulations in any one spot.
Areas on the west end at Toledo and Findlay down to Marion and
Morrow counties and points east, expecting snow accumulations
of 1 to 3 inches today as a trough rotates southeast across the
area.
Snow will continue into tonight and Friday morning as the upper
level low pressure system moves southeast over the area.
Expecting snow to to continue across the northeast into Friday
while fair weather returns to the rest of the area as high
pressure begins to build east over the region.
Models are indicating cold air advection will take place today
as trough swings southeast across the area. Not expecting much
in the way of temperature increase, especially in the east
today. RAP model temperatures look reasonable for temperatures
through today and will lean in the direction of the MET guidance
temperatures beyond today as they both support the cold air
advection pattern.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night, low pressure will be over coastal Maine, to
Newfoundland with an upper trough west into Quebec. Associated
moisture will still be rotating south across northeast OH and nwrn
PA to start the period with a slow egress to the northeast through
the night as drier air and high pressure build in from the west.
Temps at 850mb will be -11 to -12C which will be good enough for a
continuation of lake enhanced snow into the snowbelt. Saturday drier
air moves in which should bring snow showers to an end. Will have
likely pops friday night and drop down to just a slight chance for
Saturday. Sunday high pressure will continue to influence the area
from the north as low pressure moves east through the lower
Tennessee Valley. Monday the Tennessee Valley low turns into another
coastal bomb as it moves offshore while a weak low drops southeast
across Ontario, getting lost as the coastal low takes over. Still
this Ontario low could bring a few snow showers to the area on
Monday so will continue with low chance pops. Temps below normal.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday night through Wednesday the coastal low will track slowly
north into eastern Canada with several waves of energy dropping
southeast in the flow. Temps at 850 continue -12 to -14C and with
the added synoptic moisture, should be enough to continue snow
showers especially across the snowbelt, through much of the long
term.
&&
.AVIATION /12Z Thursday THROUGH Monday/...
Flow of moisture around the upper level low pressure over the
area will keep a combination of cold air along with moisture and
lake effect moisture to produce some snow showers across the
northeast portions of the forecast area. Another swath of
moisture will stream into the area later this morning and help
the snow shower activity to increase again and affect Cleveland,
Akron-Canton, Youngstown, Mansfield and Erie. Some snow could
briefly affect Toledo as well. Lowering ceilings will take
place as well as the visibilities with the synoptic moisture and
influence of low pressure over the area. Winds will increase today
at 15 to 25 knots across the area. A winter weather advisory is
in effect for Cleveland, Akron-Canton, and Erie for later this
afternoon into Friday morning.
OUTLOOK...Non-VFR expected mainly northeast Ohio and northwest
Pennsylvania Friday and Saturday and again all areas Monday.
&&
.MARINE...
Will continue with the small craft advisory as is. West flow will
persist today at 20 to 25 knots turning northwest tonight and
Friday. Saturday, high pressure builds in from the north allowing
winds to diminish. Winds will turn northeast Sunday as low pressure
moves through the Tennessee Valley however speeds will remain 10 to
15 knots. Winds will back to northeast Monday as the low moves off
the east coast.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 3 PM this afternoon to 1 PM EST
Friday for OHZ011>014-020>023.
PA...Winter Weather Advisory from 3 PM this afternoon to 1 PM EST
Friday for PAZ002-003.
MARINE...Small Craft Advisory until 7 PM EST Friday for LEZ142>148.
&&
SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...TK
LONG TERM...TK
AVIATION...Lombardy
MARINE...TKHazardous weather outlook, Mar 8, 3:40 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 AM EST Thu Mar 8 2018
LEZ061-142>149-162>169-OHZ003-006>010-017>019-027>033-036>038-047-
089-PAZ001-090845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-
340 AM EST Thu Mar 8 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-020>023-PAZ002-003-090845-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Southern Erie-Crawford-
340 AM EST Thu Mar 8 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST FRIDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 8, 2:41 AM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
241 AM EST THU MAR 8 2018
OHZ011>013-080900-
Geauga OH-Lake OH-Cuyahoga OH-
241 AM EST THU MAR 8 2018
...an intense snow squall will affect Geauga...Cuyahoga and southern
Lake Counties Until 400 AM EST...
At 237 AM EST, radar indicated an intense snow squall from Lakewood
east across eastern Cuyahoga county into Geauga and southern Lake
county. This intense snow squall was nearly stationary.
HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...
Locations impacted include...
Cleveland, Willowick, Chardon, Parma, Lakewood, Euclid, Mentor,
Cleveland Heights, Solon, Willoughby, Eastlake, Warrensville Heights,
South Russell, Middlefield, Burton, Highland Hills, Chesterland,
Garfield Heights, Shaker Heights and Maple Heights.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4140 8101 4137 8185 4153 8189 4153 8172
4161 8158 4172 8100
TIME...MOT...LOC 0737Z 266DEG 4KT 4147 8153
&&
ODOT DMS 302, 303, 304, 307, 308, 309, 310, 311, 312, 313, 314, 317,
318, 319, 320, 322, 323, 324, 328, 329, 330, and 331.
King